Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 16, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 28, 2002, 3:08 PM EDT for Orange County, New York. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2002, 3:08 PM EDT (19:08 UTC)
- Expired
- May 28, 2002, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:23 PM EDT | Thunderstorm Wind 50 E | Scotchtown, NY | As a severe thunderstorm moved east, it produced high winds that downed wires in Scotchtown and tree limbs in Newburgh. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 281908 SVROKX NYC071-282000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEW YORK NY 308 PM EDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 400 PM EDT. * AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MIDDLETOWN...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF... GOSHEN AND FLORIDA AROUND 325 PM. CHESTER AND HAMPTONBURG AROUND 330 PM. MONROE AND 4 MILES NORTH OF HARRIMAN AROUND 345 PM. SOME OTHER LOCATIONS IN THE WARNING INCLUDE BULLVILLE...MONTGOMERY... OTISVILLE AND PINE ISLAND. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4148 7460 4128 7449 4128 7409 4157 7409
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 10:44 AM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 28, 10:44 AM EDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1044 AM EDT TUE MAY 28 2002 SHORT TERM: UPDT FORTHCOMING FOR A NMBR OF THINGS. WL MAKE SGFNT ADJUSTMENTS TO 3 HRLY TEMPS/DEWPTS ACRS RGN FOR RDFOKX FOR THIS AFTN. CRNT (28/1400 UTC) TDS SGFNT HIER THAN PRVSLY FCST AND DONT XPCT A BIG DROPOFF...EVEN W/ SUM AFTN MIXING ONCE BRKS IN CLDS MOV INTO RGN NXT FEW HRS. WL ALSO ADJUST SUM MAXTS AND ZNS COMBOS BASED ON ABV THINKING AND CRNT TRENDS. XPCTG MORE SCT SHRA/TS DURG THE AFTN SINCE ALL INGREDIENTS IN PLACE...INCLUDING AT LST ONE MESO-BNDRY THAT WL BEAR WATCHING ONCE SUN BRKS OUT. THAT BNDRY XTNDS FM SOUTH CNTRL CT BACK TWD KBGM CWA. ACTUALLY CDFNT OR WHATS LEFT OF IT APRS TO BE FRTHR N. TDA LOOKS SOMEWHAT LIKE YDA...WL HV TO WATCH FOR PULSE STRMS W/ WBZ BLO 10K FT AND FAIRLY UNIDIRECTIONAL FLOW. STGR CELLS WL HV PTNTL FOR BRIEF SVR AND WL ISSUE BRF SPSOKX TO HILITE TS THREATS FOR THIS AFTN...MNLY SLO MOVG CELLS (MAYBE 280/10-15 KTS) W/ BRF DOWNPOURS AND PTNTL FOR HAIL. ALSO ADJUSTED TNGTS 3-HRLY T/TDS AND MINTS BASED ON SIMLR THINKING TO ABV. NO OTHR CHGS OF NOTE BYND 2ND PD. UPDTS FORTHCOMING ASAP. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. REYNOLDS
In the hours before
Special weather statement, May 28, 11:23 AM EDT, 3 hours 45 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-290215- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 1123 AM EDT TUE MAY 28 2002 ...POTENTIAL FOR THUNDERSTORMS TO PRODUCE ISOLATED SEVERE WEATHER AND/OR FLASH FLOODING THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS THE TRI-STATE REGION. ATMOSPHERIC CONDITIONS ARE SUCH THAT STORMS THAT DEVELOP WILL BE FAIRLY SLOW MOVING...ONLY ABOUT 15 MPH...WHICH COULD LEAD TO LOCALIZED FLOODING IF THUNDERSTORMS MOVE ACROSS THE SAME AREA REPEATEDLY. IN ADDITION...THE STRONGEST THUNDERSTORMS COULD PRODUCE HAIL AS WELL. ANY LOCATION IN THE TRI-STATE REGION IS SUSCEPTIBLE TO THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER...IT APPEARS THAT AREAS NORTH AND WEST OF THE NEW YORK METRO AREA AND MUCH OF SOUTHERN CONNECTICUT MAY BE THE MOST FAVORED LOCATIONS THIS AFTERNOON. YOUR NATIONAL WEATHER SERVICE WILL MONITOR CONDITIONS CLOSELY THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. OUR SKYWARN WEATHER SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER TODAY AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/OKX REYNOLDS / WFO UPTON NY
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:35 PM EDT | Flash Flood Warning | OKX | Orange | 4 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.